Aunt Vadge: on patch, but period is two days late

Dear Aunt Vadge 
I’m on the patch as birth control and to help with stopping the cysts on my ovaries, and I’m worried I’m 2 days late with my period… I took a test and it came up negative. I’m cramping and got all the PMS stuff going (the upset stomach, mood swings, etc.).

Should I be worried?

Oh and my boyfriend and I use the pull-out method and he’s really good at it, so I guess you could say we using two contraceptive methods.

Please help!!

Very Worried.

Age: 20
Country: South Africa

Hi there Very Worried,

If you are on hormonal contraception like the patch, and are using it correctly, then there is very little chance that you are pregnant. However, in saying that, sometimes things can get in the way of the patch, or it falls off.

If your patch has stayed put and there is no other reason you can see by looking at it that it wouldn’t work, you may be experiencing hormonal interruptions with your patch that mean your body isn’t responding as it is supposed to to the patch coming off. That is, the removal of the hormones, which should cause what’s known as withdrawal bleeding.

Withdrawal bleeding occurs as a normal part of being on hormonal birth control – you abruptly remove the hormones, and your endometrial lining falls off = your period. This occurs naturally as well, when you get a normal period if you are not on birth control, so the patch mimics what would happen naturally.

If you have something like polycystic ovarian syndrome (PCOS), then your hormones may not be quite as regular or regulated, even on contraception. This may be the cause of you not getting your period yet. If you used to have perfectly regular menstrual periods, then it might pay to talk to your doctor about what’s happening. They will do a pregnancy test to be sure, but if you have done a test and it’s negative, perhaps if you don’t get your period in the next few days, do another test, but then you have to believe the test!

It means it’s something else. It doesn’t mean it’s serious at all, but understanding your hormones, and why you bleed at certain times, is a worthwhile lesson. Read the withdrawal bleeding article for a more comprehensive explanation, and do some research on not getting your period on the patch to understand your body a bit more.

Remember that artificial hormones, such as those in the patch, try to override your normal hormones, but your natural systems still try to run underneath, so unexpected things can happen. Don’t worry too much about being pregnant at this time, since while it’s not impossible, if the patch is being used correctly it is very effective at preventing pregnancy.

Good luck!

Warmest regards,
Aunt Vadge

Jessica Lloyd - Naturopathic Practitioner, BHSc(N)

Jessica Lloyd - Naturopathic Practitioner, BHSc(N)

Jessica is a degree-qualified naturopath (BHSc) specialising in vulvovaginal health and disease, based in Melbourne, Australia.

Jessica is the owner and lead naturopath of My Vagina, and is a member of the:

  • International Society for the Study of Vulvovaginal Disease (ISSVD)
  • International Society for the Study of Women's Sexual Health (ISSWSH)
  • National Vulvodynia Association (NVA) Australia
  • New Zealand Vulvovaginal Society (ANZVS)
  • Australian Traditional Medicine Society (ATMS)
Read more about Jessica and My Vagina's origin story.